Nebraska, 2009Blizzard in Nebraska, April 4 to 5, 2009
April 4 to 5, 2009 · NWS LBF · 26 events in 26 counties and zones
A powerful spring storm system tracked northeast from southern Colorado into north central Kansas and eastern Nebraska on April 4th and 5th, 2009. Widespread snow occurred as north winds increased to 30 to 40 mph with gusts over 50 mph at times.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $495,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful spring storm system tracked northeast from southern Colorado into north central Kansas and eastern Nebraska on April 4th and 5th, 2009. Widespread snow occurred as north winds increased to 30 to 40 mph with gusts over 50 mph at times. Blizzard conditions developed by early afternoon on April 4th and persisted into the early morning hours on April 5th. Snowfall amounts ranged from 6 to 18 inches across north central Nebraska with snowdrifts ranging from 3 to 7 feet. Snowfall of 3 to 6 inches occurred to the south across west central and southwest Nebraska with blizzard conditions. Road closures and power outages were reported in many areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 4, 1:49 AM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Apr 4, 1:49 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 AM CDT SAT APR 4 2009
.SYNOPSIS...
A STRONG STORM SYSTEM WILL EMERGE ONTO THE PLAINS ACROSS WEST
CENTRAL KANSAS TODAY. INCREASING UPSLOPE FLOW WILL HELP DRAW
MOISTURE NORTHWEST FOR A TOP DOWN MOISTENING EAST OF THE PANHANDLE
THAT WILL LEAD TO DETERIORATING WEATHER CONDITIONS TODAY.
&&
.DISCUSSION...
FORECAST CHALLENGE IS SNOW AMOUNTS AND STRENGTH OF WINDS OVER THE
NEXT 36 HOURS. A MODEL BLEND IS USED IN THE GOING FORECAST WITH
GOOD AGREEMENT THAT RAIN WILL BECOME MIXED AND CHANGE TO SNOW INTO
THE AFTERNOON AS THE SURFACE LOW LIFTS NORTHEAST INTO SOUTHEAST
NEBRASKA BY EVENING. THE STORM TRACK WILL CREATE A MIXTURE OF
PRECIPITATION EARLY THEN AS COLDER AIR GETS DRAWN SOUTH
PRECIPITATION TRANSITIONING TO ALL SNOW INTO THE AFTERNOON. HEADLINES
ALREADY OUT AND CARRIED FORWARD. HIGH POPS AND SNOW TOTALS UP TO
14 INCHES MAINTAINED ACROSS THE FAR NORTH AS THE PROLONGED PERIOD
OF SNOW...ENHANCED SNOWFALL RATES AND QPF PROJECTIONS SHOULD
RESULT IN SOME LOCATIONS GETTING A FOOT OF SNOW THROUGH 1 PM SUNDAY.
AT 08Z THE SURFACE ANALYSIS SHOWED THE SURFACE LOW OVER SOUTHEAST
COLORADO WITH A WARM FRONT EXTENDING NORTHEAST JUST TO THE WEST OF
LINE FROM OGA TO VTN AND EASTWARD. SURFACE OBSERVATIONS AND
MESONETS SHOWED TEMPERATURES IN THE LOW TO MID 30S IN THE WESTERN
PANHANDLE WHERE SNOW OR FREEZING RAIN HAS BEEN REPORTED...WHILE
FURTHER EAST READINGS ARE IN THE 40S WITH LIGHT RAIN OR RAIN
SHOWERS EAST. OBSERVATIONS SHOW CEILINGS LOWERING ATTM WITH
BUFKIT INDICATING WEATHER CONDITIONS TO BEGIN TO DETERIORATE EAST
OF THE PANHANDLE BETWEEN 15Z TO 18Z. ORGANIZED AND ENHANCED LIFT
WILL ACCOUNT FOR PERIODS OF HEAVY SNOW NORTH OF HIGHWAY 2 INTO THE
AFTERNOON AS THE UPPER LOW LIFTS NORTHEAST WITH 8 TO 14 INCHES OF
SNOW POSSIBLE NORTH OF HIGHWAY 2. FURTHER SOUTH SNOWFALL AMOUNTS
WILL TAPER OFF WITH THE LEAST AMOUNTS ACROSS THE SOUTHWEST...SOUTH
OF INTERSTATE 80. BY 21Z AS THE SYSTEM CONTINUES TO LIFT
NORTHEAST...WINDS WILL STRENGTHEN WITH H85 WINDS AT 45 TO 55 KNOTS
WHILE 25 TO 35 KNOTS AT THE SURFACE THAT WILL CREATE BLIZZARD
CONDITIONS ACROSS MUCH OF THE AREA. BLIZZARD LIKE CONDITIONS MAY
ALSO BE REACHED IN THE FAR SOUTHWEST TO INCLUDE
CHASE...PERKINS...KEITH AND DEUEL COUNTIES FOR A COUPLE HOURS THIS
EVENING THAT WILL NEED TO BE MONITORED AND UPGRADED IF NECESSARY.
THE BEST ORGANIZED LIFT WILL BE ACROSS THE NORTH THAT WILL SHIFT
INTO THE NORTH CENTRAL INTO THE EVENING THAT MAY LIKELY CREATE
WHITEOUT CONDITIONS BEFORE THE SYSTEM BEGINS TO EXIT EAST EARLY
SUNDAY MORNING. ON SUNDAY THE SYSTEM PULLS EAST WITH DOWNGLIDE
WINDS INCREASING AFTER 09Z AS THE UPPER RIDGE BUILDS EAST FROM THE
WEST COAST AND SHORT WAVE RIDGING DROPS SOUTHEAST THROUGH THE
CENTRAL PLAINS. THE MODELS DO PROVIDE SOME RANGE IN HOW FAST THE
SYSTEM WILL EXIST EAST AND TRENDED TOWARD THE SLOWER SOLUTION WITH
SIGNIFICANT PRECIPITATION. TEMPERATURES SUNDAY WILL BE WELL BELOW
NORMAL WITH READINGS IN THE 30S AS THE COLDER AIR SPREADS WELL
SOUTH.
MONDAY THE UPPER LOW ROTATES NORTHEAST AS HIGH PRESSURE BUILDS
ACROSS THE PLAINS. TEMPERATURES WILL TREND UPWARDS EACH DAY AND
LIKELY PEAK TUESDAY BEFORE THE NEXT SYSTEM MOVES OUT OF THE
ROCKIES. LONG RANGE MODELS BEGIN TO DIVERGE BY MIDWEEK AS THE NEXT
SYSTEM IS FORECAST TO TAKE A MORE SOUTHERN TRACK WITH FEW CHANGES
MADE AT THIS TIME.
&&
.AVIATION...
A MAJOR WINTER STORM WILL TAKE AIM AT WESTERN AND NORTH
CENTRAL NEBRASKA TODAY AND TONIGHT WITH IFR CEILINGS...IFR
VISIBILITIES AND SURFACE WIND GUSTS APPROACHING 45 KTS TONIGHT. FOR
THE KVTN TERMINAL...IFR CEILINGS ARE EXPECTED OVER THE NEXT 24
HOURS...WITH VISIBILITIES MAINLY UNDER A MILE IN LIGHT TO MODERATE
SNOW. LOOK FOR VISIBILITIES UNDER A HALF A MILE AFTER 15Z THIS
MORNING WITH MODERATE TO HEAVY SNOW. EASTERLY SURFACE WINDS RANGING
FROM 25 TO 35 KTS...WILL SHIFT TO THE NORTH AFTER 00Z THIS
EVENING...INCREASING TO 30 TO 40 KTS OVERNIGHT. FOR THE KLBF
TERMINAL...IFR CEILINGS WILL DEVELOP BY 15Z THIS MORNING...WITH
LIGHT RAIN EXPECTED THROUGH 18Z. AFTER 18Z...RAIN WILL MIX WITH
SNOW...REDUCING VISIBILITIES DOWN TO A MILE AT TIMES. AFTER 22Z THIS
AFTERNOON...MODERATE TO HEAVY SNOW IS EXPECTED WITH VISIBILITIES
DOWN TO UNDER A HALF A MILE. SURFACE WINDS WILL BE EASTERLY AT 25 TO
35 KTS THROUGH 00Z WITH A SHIFT TO THE NORTH THEREAFTER. WIND SPEEDS
WILL INCREASE WITH THE SHIFT IN WIND DIRECTION TO 30 TO 40 KTS. SOME
FREQUENT GUSTS TO 45 MPH ARE POSSIBLE OVERNIGHT.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO
1 PM CDT /NOON MDT/ SUNDAY FOR NEZ057-058-069>071.
BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT SUNDAY FOR
NEZ007-009-010-026>029-037-038-059.
BLIZZARD WARNING FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 1 PM
CDT /NOON MDT/ SUNDAY FOR NEZ005-006-008-023>025-035-036-094.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MDT SUNDAY
FOR NEZ056.
BLIZZARD WARNING UNTIL 6 AM MDT SUNDAY FOR NEZ004-022.
&&
SHORT TERM/EXTENDED...KECK
AVIATION...CLB
Hazardous weather outlook, Apr 4, 2:42 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 AM CDT SAT APR 4 2009
NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
442 AM CDT SAT APR 4 2009 /342 AM MDT SAT APR 4 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A MAJOR WINTER STORM WILL DEVELOP ACROSS THE CENTRAL PLAINS TODAY AS
AN INTENSE UPPER LEVEL LOW PRESSURE CENTER LIFTS ACROSS NORTHERN
KANSAS. RAIN WILL CHANGE OVER TO SNOW DURING THE DAY SATURDAY FROM
WEST TO EAST...BECOMING HEAVY AT TIMES SATURDAY AFTERNOON AND
SATURDAY NIGHT. BY SUNDAY MORNING...SNOW ACCUMULATIONS WILL RANGE
FROM 3 TO 6 INCHES SOUTH OF INTERSTATE 80...TO 7 TO 14 INCHES
NORTH OF THE INTERSTATE. IN ADDITION TO HEAVY SNOW...STRONG
NORTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO 50 MPH...WILL
PRODUCE WHITEOUT CONDITIONS SATURDAY NIGHT. A BLIZZARD WARNING HAS
BEEN ISSUED FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA FOR
TODAY AND TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE
SOUTHERN PANHANDLE...AND FAR SOUTHWESTERN NEBRASKA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
GUSTY NORTHERLY WINDS WILL CONTINUE INTO MID DAY SUNDAY WITH
BLOWING AND DRIFTING OF SNOW EXPECTED.
AFTER SUNDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
COOPERATIVE OBSERVERS ARE REQUESTED TO PHONE IN THEIR SNOWFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
CLB
In the hours before
Local storm report, Apr 4, 3:18 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 AM CDT SAT APR 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM SNOW 6 N GORDON 42.89N 102.20W
04/04/2009 M2.0 INCH SHERIDAN NE CO-OP OBSERVER
SNOW BEGAN AT 200 AM CDT. VISIBILITY AT TIME OF REPORT
WAS ONE HALF MILE.
&&
CARMELBlizzard, Arthur
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Arthur forecast zone
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Blizzard conditions began across Arthur County by 11 am MST on April 4th. Snowfall amounts of 8 to 12 inches with strong north winds of 30 to 50 mph caused snow drifts of 3 to 6 feet and near zero visibility. Several calves died in the storm.
Blizzard, Deuel
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Deuel forecast zone
- Reported by
- Public
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Blizzard conditions began across Deuel County by 11 am MST on April 4, 2009. Although snowfall amounts only ranged from 3 to 6 inches, strong north winds of 30 to 40 mph caused considerable blowing and drifting snow and reduced visibility to less than a quarter mile during the afternoon and evening hours. This caused the closure of Interstate 80 west of Big Spring at 1121 am MST, which continued through the afternoon and early evening hours.
Blizzard, Garden
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Garden forecast zone
- Reported by
- Public
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Blizzard conditions began across Garden County by 11 am MST on April 4, 2009. Snowfall amounts ranged from 4 to 7 inches across the south to 7 to 10 inches across the north. Strong north winds of 30 to 40 mph with higher gusts caused significant blowing and drifting snow and reduced visibility to less than a quarter mile during the afternoon and evening hours. This caused snow drifts of 3 to 6 feet deep.
Blizzard, Grant
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Grant forecast zone
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Blizzard conditions began across Grant County by 11 am MST on April 4, 2009. Snowfall amounts were around 12 inches. Strong north winds of 30 to 40 mph with higher gusts caused significant blowing and drifting snow with reduced visibility to near zero during the late afternoon and evening hours. Snow drifts up to 5 feet were reported. Several calves died during the storm.
Blizzard, Hooker
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Hooker forecast zone
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Blizzard conditions began across Hooker County by 11 am MST on April 4, 2009. Snowfall amounts ranged from 10 to 12 inches. Strong north winds of 30 to 50 mph caused significant blowing snow and drifting with reduced visibility to near zero during the afternoon and evening hours. Snow drifts up to 7 feet deep were reported. Newborn calves died during the storm.
Blizzard, Keith
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Keith forecast zone
- Reported by
- Public
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Blizzard conditions began across Keith County by 2 pm MST on April 4, 2009. Snowfall amounts ranged from 4 to 8 inches. Strong north winds of 30 to 50 mph caused significant blowing snow and drifting with reduced visibility to less than a quarter mile zero during the afternoon and evening hours. Snow drifts of up to 3 feet plagued the area. Interstate 80 was closed from Saturday afternoon until Sunday.
Blizzard, Perkins
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Perkins forecast zone
- Reported by
- Public
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Blizzard conditions began across Perkins County by 4 pm MST on April 4, 2009. Snowfall amounts ranged from 3 to 6 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to below a quarter mile during the afternoon and evening hours.
Blizzard, Sheridan
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Sheridan forecast zone
- Property damage
- $70,000
- Reported by
- COOP Observer
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Blizzard conditions began across Sheridan County by 10 am MST on April 4, 2009. Snowfall amounts ranged from 10 to 14 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to near zero during the afternoon and evening hours. A cooperative observer reported snow drifts up to 8 feet deep. Power was out over much of the county Saturday and Sunday. Many newborn calves died during the storm.
Blizzard, Western Cherry
- When
- April 4, 6:00 AM MST to April 5, 8:00 AM MST
- Where
- Western Cherry forecast zone
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Blizzard conditions began across western Cherry County by 10 am MST on April 4, 2009. Snowfall amounts ranged from 12 to 18 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to near zero during the afternoon and evening hours. Snow drifts up to 8 feet were reported. With the reduced visibility, even snow plows went off the road and got stuck. The area also saw power outages Saturday and early Sunday. Newborn calves died during the storm.
Blizzard, Eastern Cherry
- When
- April 4, 8:00 AM CST to April 5, 10:00 AM CST
- Where
- Eastern Cherry forecast zone
- Property damage
- $70,000
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Blizzard conditions began across eastern Cherry County by 12 pm CST on April 4, 2009. Snowfall amounts ranged from 5 to 10 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow. Visibility was reduced to less than a quarter mile during the afternoon and evening hours. Snow drifts up to 4 feet deep were reported. Power outages were common and many newborn calves died during the storm.
Blizzard, McPherson
- When
- April 4, 8:00 AM CST to April 5, 10:00 AM CST
- Where
- McPherson forecast zone
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Blizzard conditions began across McPherson County by 12 pm CST on April 4, 2009. Snowfall amounts ranged from 6 to 10 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to below a quarter mile during the afternoon and evening hours. Snow drifts of up to 3 feet were reported. Power outages were common and several newborn calves died during the storm.
Blizzard, Blaine
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Blizzard conditions began across Blaine County by 3pm CST on April 4th. Snowfall amounts of 5 to 7 inches occurred with strong north winds of 30 to 50 mph causing drifting snow and near zero visibility during the late afternoon and overnight hours. Snow drifts of up to 3 feet closed roads.
Blizzard, Boyd
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Boyd forecast zone
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Blizzard conditions began across Boyd County by 3pm CST on April 4th. Snowfall amounts of 10 to 12 inches occurred with strong north winds of 30 to 45 mph causing drifting snow and near zero visibility during the late afternoon and overnight hours. Snow drifts of up to 8 feet closed roads. Power outages were also common.
Blizzard, Brown
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Brown forecast zone
- Property damage
- $30,000
- Reported by
- COOP Observer
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Blizzard conditions began across Brown County by 3pm CST on April 4th. Snowfall amounts of 5 to 10 inches occurred with north winds of 30 to 50 mph causing drifting snow and near zero visibility during the late afternoon and overnight hours. Snow drifts were up to 6 feet high closing numerous roads. Some calves also died during the storm.
Blizzard, Custer
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Custer forecast zone
- Property damage
- $35,000
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Blizzard conditions began across Custer County by 4pm CST on April 4th. Snowfall amounts ranged from 4 to 8 inches. Strong north winds of 30 to 40 mph with gusts to around 50 mph caused blizzard conditions and power outages across portions of the county. Two power poles actually snapped from the strong winds. Snow drifts up to 6 feet high closed roads. Some newborn calves died in the storm.
Blizzard, Garfield
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Garfield forecast zone
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Blizzard conditions began across Garfield County by 5 pm CST on April 4, 2009. Snowfall amounts ranged from 4 to 7 inches. Strong north winds of 30 to 45 mph caused blowing snow and reduced visibility to less than a quarter mile during the late afternoon and overnight hours. Snow drifts up to 6 feet high closed roads and the strong winds caused power outages. Several newborn calves died in the storm.
Blizzard, Hayes
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Hayes forecast zone
- Reported by
- Public
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Blizzard conditions began across Hayes County by 5 pm CST on April 4, 2009. Although snowfall amounts only ranged from 2 to 4 inches, strong north winds of 30 to 40 mph and caused significant blowing snow with reduced visibility to less than a quarter mile during the late afternoon and early evening hours. Roads were closed and power outages were common across the county.
Blizzard, Holt
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Holt forecast zone
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Blizzard conditions began across Holt County by 4 pm CST on April 4, 2009. Snowfall amounts ranged from 4 to 12 inches. Strong north winds of 30 to 45 mph caused significant blowing snow with reduced visibility to less than a quarter mile during the late afternoon and overnight hours. Snow drifts up to 8 feet high closed roads and strong winds caused power outages across much of the county. Many newborn calves died in the storm.
Blizzard, Keya Paha
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- Public
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Blizzard conditions began across Keya Paha County by 3 pm CST on April 4, 2009. Snowfall amounts ranged from 10 to 12 inches. Strong north winds of 30 to 50 mph caused significant blowing snow and drifting with reduced visibility to near zero during the late afternoon and overnight hours. Snow drifts up to 8 feet closed roads and the winds caused power outages across much of the county.
Blizzard, Lincoln
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- ASOS
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Blizzard conditions began across Lincoln County by 3 pm CST on April 4, 2009. Snowfall amounts ranged from 2 to 6 inches. Strong north winds of 30 to 50 mph caused significant blowing snow and drifting with reduced visibility to below a quarter mile during the late afternoon and evening hours. Power outages occurred and roads were closed across portions of the county. Interstate 80 was closed from Saturday afternoon until Sunday.
Blizzard, Logan
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Logan forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Blizzard conditions began across Logan County by 1 pm CST on April 4, 2009. Snowfall amounts ranged from 5 to 9 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to below a quarter mile during the late afternoon and evening hours. Snow drifts up to 6 feet high caused road closures and winds caused power outages across much of the county.
Blizzard, Loup
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Loup forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Blizzard conditions began across Loup County by 4 pm CST on April 4, 2009. Snowfall amounts ranged from 5 to 7 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to below a quarter mile during the late afternoon and evening hours. Snow drifts up to 4 feet high closed roads and strong wind gusts caused power outages across much of the county. Several newborn calves also died during the storm.
Blizzard, Rock
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Rock forecast zone
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Blizzard conditions began across Rock County by 4 pm CST on April 4, 2009. Snowfall amounts ranged from 6 to 12 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to below a quarter mile during the late afternoon and overnight hours. Snow drifts up to 8 feet high closed roads and strong winds caused power outages. Also, several newborn calves died during the storm.
Blizzard, Thomas
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Thomas forecast zone
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Blizzard conditions began across Thomas County by 1 pm CST on April 4, 2009. Snowfall amounts ranged from 6 to 10 inches. Strong north winds of 30 to 50 mph caused significant blowing and drifting snow with reduced visibility to near zero during the afternoon and evening hours. Snow drifts up to 6 feet high closed roads and strong winds caused power outages across much of the county. Also, several newborn calves died during the storm.
Blizzard, Wheeler
- When
- April 4, 10:00 AM CST to April 5, 10:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- Public
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Blizzard conditions began across Wheeler County by 6 pm CST on April 4, 2009. Snowfall amounts were around 6 inches. Strong north winds of 30 to 45 mph caused significant blowing and drifting snow with reduced visibility to below a quarter mile at times during the overnight hours. Snow drifts up to 3 feet high closed roads and strong winds caused some power outages across the county.
Blizzard, Chase
- When
- April 4, 10:00 AM MST to April 5, 8:00 AM MST
- Where
- Chase forecast zone
- Reported by
- Public
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Blizzard conditions began across Chase County by 4pm MST on April 4th. Although snowfall amounts only ranged from 2 to 4 inches, strong north winds of 30 to 45 mph created blowing snow and reduced visibility to less than a quarter mile during the late afternoon and evening hours. Many roads were closed across the county and areas were without power for several hours.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 4 to 12, 20094 injured · $1.5 million · 1 event
- High Wind in Texas, April 4, 2009$40,000 · 64 kt wind · 93 events
- Wildfire and Dust Storm in Texas, April 4, 2009$125,000 · 57 kt wind · 11 events
- Tornadoes and Hail in Nebraska, April 4, 2009$60,000 · EF0 · 5 events
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 2009$23,000 · 11 events
- Blizzard and Winter Weather in South Dakota, April 4 to 5, 200921 events
- Wildfire in Texas, April 4 to 5, 2009$20,000 · 1 event
- Blizzard and Winter Storm in Nebraska, April 4 to 5, 200912 events
- Blizzard in Nebraska, April 4, 20099 events
- High Wind in Colorado, April 4, 200958 kt wind · 8 events
- Blizzard in South Dakota, April 4 to 5, 20096 events
- High Wind in Oklahoma, April 4, 200955 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157433, 157439, 158335, 158338, 158341, 158342, 158348, 158350, 158352, 158333, 158347, 157434, 157435, 157436, 157438, 158337, 158339, 158340, 158343, 158344, 158345, 158346, 158349, 158351, 158353, 157437.